Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Raleigh, NC

February 8, 2017Johnston County, Wake County, North Carolina

NWS Raleigh, NC issued this special weather statement at Feb 8, 2017, 10:48 PM EST for Johnston County, Wake County, North Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 8, 2017, 10:48 PM EST (03:48 UTC)
Expired
Feb 8, 2017, 11:30 PM EST
In force
42 min
Issued by
NWS Raleigh, NC

Counties Johnston County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 13 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 8, 11:12 PM ESTHAIL 13 Nnw Angier, NC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WWUS82 KRAH 090348
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
1048 PM EST WED FEB 8 2017
 
NCZ040>042-076-077-090430-
Johnston NC-Lee NC-Chatham NC-Harnett NC-Wake NC-
1048 PM EST WED FEB 8 2017

...A strong thunderstorm WILL AFFECT PORTIONS OF central Johnston... 
northeastern Lee...southeastern Chatham...northeastern Harnett and 
southern Wake Counties Until 1130 PM EST...

At 1045 PM EST, Doppler radar was tracking A strong thunderstorm 10
miles east of Sanford, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 45 mph will be possible with 
this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Garner, Fuquay-Varina, Clayton, and Duncan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as 
45 mph are capable of knocking down tree limbs and blowing around 
trash cans, potted plants, lawn furniture and other light outdoor 
objects.

&&

LAT...LON 3593 7835 3591 7835 3590 7831 3587 7828
      3577 7825 3573 7821 3571 7817 3553 7809
      3541 7904 3555 7914 3595 7841
TIME...MOT...LOC 0345Z 241DEG 42KT 3551 7900 

$$

77

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Feb 8, 10:29 PM EST, 19 minutes earlier.

Area forecast discussion, Feb 8, 10:29 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1029 PM EST Wed Feb 8 2017

.SYNOPSIS...
An amplifying upper level disturbance will dig southeast through the
into the Mid-Atlantic tonight before progressing offshore on
Thursday. An associated cold front will sweep east across the
Carolinas late tonight. In the wake of the front, brisk northwest
flow will usher a much colder airmass into the region Thursday and
Thursday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1025 PM Wednesday...

Initial band of showers and storms are currently moving across the
Western and Northern Piedmont this evening in advance of a strong
cold front and potent s/w disturbance, expected to cross the area
after midnight. Deep layer shear remains impressive across the area
this evening, however, the lack surface instability has lead to the
activity being generally elevated this evening. Given this and the
better mid level lapse rates from the approaching s/w still to the
west expect this activity should remain sub-severe, though some wind
gust of 30-40 mph and some sub-severe hail will be possible as we
will likely see some mid level rotation associated with the updrafts
thanks to the impressive shear.

We should see a brief lull of a couple of hours after this initial
band moves through the area and a band of showers and storms
associated with the main surface front moves in from the west. This
second band appears to serve as the best chance of seeing any severe
storms, though surface based instability will continue to be the
overall limiting factor (generally a couple hundred J/kg at best).
We should see much better height falls and increase DPVA with the
approaching potent s/w. In addition, southerly low level flow will
advect better low level moisture into the area in advance of the
front. All this should lead to increasing upper level forcing and
possibly some weak surface based instability. Thus, SPC has keep
central NC in a marginal risk for severe storms overnight, with a
main risk of damaging winds and small hail, generally from midnight
to 6 AM or so. Temps overnight will remain warm ahead of the front
in the 50s and 60s. Behind the front we should see temps fall,
leading to a wide range of low temps through 12Z, lower 40s nw to
the upper 50s se.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 330 PM Wednesday...

Expect the cold frontal passage to occur around sunrise Thu morning,
with cold advection for most of the diurnal heating cycle. Expect
WNW/NW winds sustained at 15-25 mph with gusts up to 40 mph during
the strongest cold advection mid/late morning, decreasing to 15-20
mph with gusts up to 30 mph during the afternoon. High temperatures
for the calendar day will likely occur after midnight, with temps
falling from NW-SE after sunrise and remaining stable thereafter,
perhaps rising a degree or two in the W/NW Piedmont during the
afternoon. Mostly clear skies will prevail during the day Thu into
Thu night. With a cold/dry airmass in place and decreasing winds Thu
evening/night, expect chilly low temps in the low to mid 20s by
12Z Fri morning, coldest in the N/NW Piedmont. -Vincent

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 200 PM Wednesday...

Rapid translation of high pressure over and southeast of the area
Friday, as well as heights building aloft will promote a rapid
transition to warm air advection early this weekend. In the
interim...a chilly start on Friday morning prior to the onset of
warm air advection late in the day will provide us our coolest day
of the week, with highs stalling out in the mid to upper 40s. Low
level southerly flow will offset clear skies and prevent a dramatic
diurnal crash, and lows will be mostly in the mid 30s at sunrise on
Saturday. Deep southwest return flow and gradual eastward
progression of the upper ridge will allow highs to reach the mid and
upper 60s Saturday, with highs Sunday from 70 to 75.

The ridging flattens and a weak backdoor front edges south of the
area early on Monday. The front will slip through accompanied by
only a few light showers very early on Monday, and cool air
advection will be tempered by predominantly westerly flow following
frontal passage. Highs Monday will be mostly in the mid 60s. Frontal
zone stalls across the Gulf states and we will see moisture racing
east in the westerly flow as a cutoff low over central Texas and its
deepening surface reflection begins pumping moisture north out of
the Gulf. This system will be moving across the Gulf states and
there's still a good deal of uncertainty concerning the arrival time
of potential rain, but the chances will be higher on Wednesday.
Highs both Tuesday and Wednesday look to remain mild...55 to 60, but
Wednesday could wind up being the transition day to another fast but
brief cool down depending on the speed of the system.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 649 PM Wednesday...

24-HR TAF Period: A band of scattered convection (IFR-MVFR ceilings)
is expected along and ahead of the cold front as it progresses
eastward across central NC overnight, earliest (02-08Z) at the Triad
terminals and latest (06-12Z) at the RDU/FAY/RWI terminals. An
isolated severe thunderstorm capable of producing westerly wind
gusts AOA 50 knots will be possible late this evening (greatest
potential at INT/GSO terminals). Strong SW/WSW wind gusts (30-40 kt)
will be possible at any terminal impacted by convection this
evening/tonight. Winds will shift to the NW at 10-15 knots in the
wake of the cold front tonight, between 06-09Z at INT/GSO, 08-11Z at
RDU/RWI, and 09-12Z at the FAY terminal. Strong NWLY crosswinds are
expected through 15 to 21z with sustained winds of 15 to 25kts and
wind gusts as high as 30 to 35 knots.

Looking Ahead: Predominately dry VFR conditions are expected through
the weekend.  A cold front will approach the area Sunday night
and into Monday.

&&

.CLIMATE...

REC           REC            LO            HI
DAY     MAX    YR     MIN    YR      MAX   YR      MIN   YR

RDU RECORDS
02/08   75   2009      4   1895     17   1895     56   1891

GSO RECORDS
02/08   75   1925      4   1936     26   1907     51   1965

FAY RECORDS
02/08   79   1937     13   1977     34   1979     57   1965

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...BSD/Vincent
NEAR TERM...BSD
SHORT TERM...Vincent
LONG TERM...mlm
AVIATION...CBL/Vincent
CLIMATE...RAH
Hazardous weather outlook, Feb 8, 8:49 PM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
849 PM EST Wed Feb 8 2017

NCZ007-021>024-038-039-073-074-083-084-092230-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly-
Montgomery-Anson-Richmond-
849 PM EST Wed Feb 8 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A cold front, and accompanying band of showers and a few
thunderstorms, will cross the forecast area tonight between 10 PM
and 4 AM. A few of the thunderstorms could become severe, capable of
producing an isolated tornado, damaging straight-line winds, and
hail up to the size of quarters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Windy conditions are expected in the wake of the cold front on
Thursday. Sustained winds of 20 to 25 mph are expected, with wind
gusts as high as 40 to 45 mph. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra caution.
Unfastened items such as garbage cans, grills and outdoor furniture
can be blown away.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed overnight.

NCZ008>011-025>028-040>043-075>078-085-086-088-089-092230-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Scotland-Hoke-
Cumberland-Sampson-
849 PM EST Wed Feb 8 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A cold front, and accompanying band of showers and a few
thunderstorms, will cross the forecast area tonight between 2 AM and
7 AM. A few of the thunderstorms could become severe, capable of
producing an isolated tornado, damaging straight-line winds, and hail
up to the size of quarters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Windy conditions are expected in the wake of the cold front on
Thursday. Sustained winds of 20 to 25 mph are expected, with wind
gusts as high as 40 to 45 mph. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra caution.
Unfastened items such as garbage cans, grills and outdoor furniture
can be blown away.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed overnight.

In the hours before

Special weather statement, Feb 8, 9:17 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
917 PM EST WED FEB 8 2017

NCZ022-038>040-073>075-083-090315-
Guilford NC-Stanly NC-Anson NC-Chatham NC-Randolph NC-Davidson NC-
Moore NC-Montgomery NC-
917 PM EST WED FEB 8 2017

 ...An area of showers and strong thunderstorms WILL AFFECT PORTIONS
OF southwestern Guilford...Stanly...northwestern Anson...southwestern
Chatham...Randolph...southeastern Davidson...northwestern Moore and
Montgomery Counties Until 1015 PM EST...

At 917 PM EST, Doppler radar was tracking An area of showers and
strong thunderstorms 7 miles southwest of Troy, moving northeast at
45 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
High Point, Asheboro, Lexington, Albemarle, Randleman, Troy, Badin
Lake, North Carolina Zoo, Siler City and Thomasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Raleigh.

&&

LAT...LON 3550 8030 3551 8018 3554 8020 3555 8021
      3558 8021 3563 8026 3564 8029 3567 8031
      3569 8034 3606 7999 3558 7925 3514 8001
      3514 8007 3511 8007 3505 8017 3535 8040
TIME...MOT...LOC 0217Z 240DEG 40KT 3531 8000

23
Special weather statement, Feb 8, 9:30 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
930 PM EST WED FEB 8 2017

NCZ021-022-090300-
Guilford NC-Forsyth NC-
930 PM EST WED FEB 8 2017

 ...A strong thunderstorm WILL AFFECT PORTIONS OF northern Guilford
and Forsyth Counties Until 1000 PM EST...

At 930 PM EST, Doppler radar was tracking A strong thunderstorm near
Winston-Salem, moving northeast at 50 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Greensboro, Winston-Salem, Kernersville, Clemmons, Lewisville,
Summerfield, Stokesdale, Walkertown, Rural Hall and Pfafftown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3618 8044 3626 8030 3624 7955 3618 7955
      3601 8034 3613 8045
TIME...MOT...LOC 0230Z 237DEG 44KT 3614 8033

23
Special weather statement, Feb 8, 10:09 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1009 PM EST WED FEB 8 2017

NCZ075>077-090400-
Lee NC-Harnett NC-Moore NC-
1009 PM EST WED FEB 8 2017

 ...A strong thunderstorm WILL AFFECT PORTIONS OF Lee...southwestern
Harnett and central Moore Counties Until 1100 PM EST...

At 1008 PM EST, Doppler radar was tracking A strong thunderstorm over
Carthage, moving east at 45 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Sanford, Carthage, Whispering Pines, Broadway, Vass, Cameron, Lemon
Springs, Gum Springs, Olivia and Pineview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3524 7952 3541 7958 3557 7905 3555 7903
      3554 7901 3524 7890
TIME...MOT...LOC 0308Z 255DEG 37KT 3535 7945

23
Special weather statement, Feb 8, 10:48 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1048 PM EST WED FEB 8 2017

NCZ040>042-076-077-090430-
Johnston NC-Lee NC-Chatham NC-Harnett NC-Wake NC-
1048 PM EST WED FEB 8 2017

...A strong thunderstorm WILL AFFECT PORTIONS OF central Johnston...
northeastern Lee...southeastern Chatham...northeastern Harnett and
southern Wake Counties Until 1130 PM EST...

At 1045 PM EST, Doppler radar was tracking A strong thunderstorm 10
miles east of Sanford, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 45 mph will be possible with
this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Garner, Fuquay-Varina, Clayton, and Duncan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3593 7835 3591 7835 3590 7831 3587 7828
      3577 7825 3573 7821 3571 7817 3553 7809
      3541 7904 3555 7914 3595 7841
TIME...MOT...LOC 0345Z 241DEG 42KT 3551 7900

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 9:17 PM ESTSpecial Weather StatementRAHDavidson, Montgomery, Randolph, Stanly58 min
Feb 8, 9:30 PM ESTSpecial Weather StatementRAHForsyth30 min
Feb 8, 10:09 PM ESTSpecial Weather StatementRAHLee, Moore51 min
Feb 8, 10:57 PM ESTSpecial Weather StatementRAHDurham, Granville, Vance48 min
Feb 8, 11:34 PM ESTSpecial Weather StatementRAHJohnston56 min
Feb 9, 12:22 AM ESTSpecial Weather StatementRAHEdgecombe, Wilson53 min
Feb 9, 2:33 AM ESTSpecial Weather StatementRAHMontgomery, Moore, Stanly42 min
Feb 9, 3:05 AM ESTSpecial Weather StatementRAHDurham, Franklin, Granville, Orange40 min
Feb 9, 3:09 AM ESTSpecial Weather StatementRAHHarnett, Johnston, Lee, Moore, Wake51 min
Feb 9, 3:41 AM ESTSpecial Weather StatementRAHHalifax49 min
Feb 9, 4:02 AM ESTSpecial Weather StatementRAHEdgecombe, Franklin, Harnett, Johnston, Nash, Sampson and 2 more43 min

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.